Texas, 2023

Damaging Wind in Texas, September 10, 2023

September 10, 2023 · NWS MAF · 1 event in 1 county or zone

A complex of thunderstorms developed across the eastern New Mexico Plains and moved into northern portions of the Permian Basin resulting in isolated strong to severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of thunderstorms developed across the eastern New Mexico Plains and moved into northern portions of the Permian Basin resulting in isolated strong to severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 10, 5:04 PM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Sep 10, 5:04 PM CST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
604 PM CDT Sun Sep 10 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 240 PM CDT Sun Sep 10 2023

Radar shows mainly weak showers pushing to the southeast across SE
NM and into the Permian Basin this afternoon. Better shower/storm
coverage develops during the mid afternoon to early evening. Lower
level dry air will support a few strong to severe wind gusts out of
the strongest storms, otherwise brief heavy rain and lightning will
be seen. Evening activity gradually dissipates and slides to the
east overnight. Lows Monday morning end up in the upper 60s to low
70s.

With the upper level ridge continuing to slide west, our first
decent cold front of the season arrives Monday afternoon. Rain
chances increase with and behind the front across SE NM and the
Permian Basin. More isolated activity will be possible across the
Davis Mountains and the Stockton Plateau. High temperatures will be
tough to pin down as the arrival of the front and any rain or cloud
cover will signal a slow down or end to heating for the day. For
now, highs in the upper 80s to low 90s across the north half of the
area and mid to upper 90s elsewhere are expected. Keeping low 100s
across the Rio Grande and Big Bend. Lows for Monday night end up
much cooler in the low to mid 60s across the Permian Basin with 50s
in the mountains. Settling near 70F in the river valleys.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 240 PM CDT Sun Sep 10 2023

Tuesday, with the upper ridge centered over the Gulf of California,
CAA behind the cold front, augmented by cloud cover and rain, will
yield perhaps the coolest day since early June for West Texas and
Southeast New Mexico.  Afternoon highs north of I-10 should come in
below normal...a welcome respite from the heat for most.
Unfortunately, this will be short-lived, as surface winds veer back
around to return flow Tuesday night, and the ridge begins developing
east into the interior of Mexico.  However, w/the ridge staying
south, the rebound will be minimal, w/highs increasing to only ~ 3-
5F above normal by Thursday afternoon.  Thursday afternoon/night,
long-range models bring a secondary front into the region, which
will halt the heating trend and knock temperatures back down Friday
and into the weekend, w/surface flow remaining northeasterly/easterly
through Sunday.  This will result in below-normal temperatures at
least everywhere along/east of the Pecos, if not farther southwest.

Rain chances remain excellent throughout the extended, especially
invof the two cold fronts.  However, as are their wont, the low
resolution long-term models tend to get a little rambunctious in the
extended, w/overly generous POPs that contaminate the NBM.  As such,
we've lowered them a bit.  Even so, zonal-to-northwest flow aloft
through the extended will allow for plenty of minor disturbances to
rotate through the ridge, keeping a chance of convection in play
through Sunday.

&&

.AVIATION...
(00Z TAFS)
Issued at 602 PM CDT Sun Sep 10 2023

VFR will prevail through the period with mostly southeast winds.
We are monitoring for evening TS, but nothing threatening any TAF
sites currently. Will update as needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  92  67  82 /  40  50  80  60
Carlsbad                 69  89  65  80 /  20  20  50  50
Dryden                   73  98  73  94 /  10  10  30  30
Fort Stockton            74  98  68  89 /  10  20  40  40
Guadalupe Pass           69  85  62  76 /  10  20  30  40
Hobbs                    69  87  62  77 /  30  20  60  60
Marfa                    63  93  63  87 /   0  10  20  40
Midland Intl Airport     75  94  68  84 /  20  40  70  50
Odessa                   76  94  69  84 /  10  40  60  50
Wink                     73  98  69  86 /  10  20  60  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....44
AVIATION...29
Hazardous weather outlook, Sep 10, 10:00 AM CST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Sun Sep 10 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Sun Sep 10 2023 /1000 AM MDT Sun Sep 10 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe storms this afternoon and evening,
mainly over the Western Low Rolling Plains. Any severe storms that
do develop will be accompanied by damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of severe storms Monday afternoon and early
evening, mainly over the central and eastern Permian Basin. Any
severe storms that do develop will be accompanied by damaging winds
and large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Sep 10, 11:00 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1200 AM CDT Mon Sep 11 2023

NMZ033-034-TXZ045>047-050-110545-
Southern Lea County NM-Central Lea County NM-Dawson TX-Andrews TX-
Borden TX-Gaines TX-
1200 AM CDT Mon Sep 11 2023

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LEA...NORTHERN
ANDREWS...GAINES...NORTHWESTERN BORDEN...NORTHWESTERN MARTIN AND
DAWSON COUNTIES THROUGH 1245 AM CDT/1145 PM MDT/...

At 1200 AM CDT/1100 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles northwest of Welch
to near Nadine. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobbs, Andrews, Lamesa, Seminole, Seagraves, Monument, Seagraves
Airport, Lamesa Municipal Airport, Nadine, Gaines County Airport,
Welch, Los Ybanez, Loop, Florey, Punkin Center, Arvana, Hancock,
McKenzie Lake, Frankel City, and Paynes Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 10218 3252 10221 3250 10221 3224 10261
      3260 10338 3296 10270 3296 10151
TIME...MOT...LOC 0500Z 289DEG 32KT 3301 10229 3256 10317

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

91

The radar

The Midland/Odessa radar (KMAF), 99 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
September 10, 11:07 PM CST to 11:12 PM CST
Where
Gaines County, 2.15 mi NNE of Seminole
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.750, -102.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132081.